Health

Police Officer Overdoses Just From Brushing Fentanyl Off His Uniform [Updated]

Chris Green got the drug on his shirt after making an arrest.

by Susan Rinkunas
May 16 2017, 5:14pm

Drew Angerer/Getty Images

Updated 3/21/18: While the CDC wrote in 2015 that "fentanyl poses a significant danger to public health workers, first responders, and law enforcement personnel that may unwittingly come into contact with it either by absorbing through the skin or accidental inhalation of airborne powder," toxicologists and physicians say these worries are misguided. Read more here.

An Ohio police officer almost died from a drug overdose after simply brushing what was believed to be powdered fentanyl off his shirt. It took four doses of opioid antidote Narcan to revive him. The incident shows that the opioid epidemic is dangerous even for people who aren't using the drugs.

Fentanyl is a synthetic opioid painkiller that's 50 to 100 times more powerful than morphine. Doctors can prescribe it in patch and lozenge form, but illegally made fentanyl is increasingly being mixed with heroin or cocaine—with or without the user's knowledge, according to the Centers for Disease Control and Prevention. You can overdose from just 2 milligrams of fentanyl and police and emergency responders who touch it or breathe it in are also at risk. The CDC says that overdose deaths involving synthetic opioids besides methadone increased 72 percent from 2014 to 2015.

On Friday night, Chris Green of the East Liverpool police had arrested two drug suspects; the suspects admitted the powder in their car was fentanyl after initial field tests came back negative for cocaine. Another officer pointed out a white substance on Green's shirt, which was similar to the substance they found in the suspects' car. Green was back at the station and no longer wearing the gloves and mask he had on when searching the car, and brushed the powder off his shirt with his bare hands. He passed out an hour later. Paramedics on scene to treat one of the suspects administered the nasal spray Narcan; Green got one dose of Narcan at the station and needed three more at the hospital.

One of the suspects had warrants out for his arrest for possession of carfentanil, which is 100 times more potent than fentanyl and 10,000 times more potent than morphine. It's not clear yet if the substance in the car and on Green was fentanyl or carfentanil but further testing is being conducted. Some drug dealers are cutting heroin with one or both of the synthetic substances because they're cheaper and stronger than heroin alone. Law enforcement officials are seeing something known as Gray Death, a lethal cocktail of heroin, fentanyl, carfentanil, and a fourth opioid known as U-47700. After Prince died from a drug overdose in 2016, officials found mislabeled, counterfeit pills in his home, some of which contained a combo of fentanyl, lidocaine, and U-47700.

East Liverpool police chief John Lane said Green still wasn't feeling well as of Monday, but he's lucky to be alive. Green is also lucky he didn't wear that uniform home, where someone else could have come in contact with the drug.

"Think about this," Lane told InsideEdition.com. "Nobody sees that on his shirt. He leaves and goes home, takes off that shirt, throws it in the wash. His mom, his wife, his girlfriend goes in the laundry, touches the shirt—boom. They drop. He goes home to his kid. 'Daddy! Daddy!' They hug him—boom. They drop. His dog sniffs his shirt, it kills his dog. This could never end."

Read This Next: Health Secretary Suggests God as the Solution to the Opioid Crisis